Alert archive / Mississippi / Flash Flood Warnings in 2018
Flash Flood Warning 68, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at Aug 12, 2018, 5:25 PM CDT for Neshoba County, Mississippi. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2018, 5:25 PM CDT (22:25 UTC)
- Expired
- Aug 12, 2018, 7:30 PM CDT
- In force
- 2 hr
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Flood severity
- None
County Neshoba County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 86 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 10.4 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 486 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 1119 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
783 WGUS54 KJAN 122225 FFWJAN MSC099-130030- /O.NEW.KJAN.FF.W.0068.180812T2225Z-180813T0030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Jackson MS 525 PM CDT SUN AUG 12 2018 The National Weather Service in Jackson has issued a * Flash Flood Warning for... Southern Neshoba County in east central Mississippi... * Until 730 PM CDT. * At 524 PM CDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to two inches of rain have already fallen. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Neshoba, Dowdville, Bethsaida, House, Dixon and Tucker. Additional rainfall amounts of 1 to 3 inches are possible in the warned area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3258 8932 3279 8932 3272 8899 3258 8894 $$ GRG
1 follow-up statement
636 WGUS74 KJAN 122339 FFSJAN Flash Flood Statement National Weather Service Jackson MS 639 PM CDT SUN AUG 12 2018 MSC099-130030- /O.CON.KJAN.FF.W.0068.000000T0000Z-180813T0030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Neshoba MS- 639 PM CDT SUN AUG 12 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR SOUTHERN NESHOBA COUNTY... At 638 PM CDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to two inches of rain have already fallen. Flash flooding is expected to begin shortly. Some locations that will experience flooding include... Neshoba, Dowdville, Bethsaida, House, Dixon and Tucker. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3258 8932 3279 8932 3272 8899 3258 8894 $$ GRG
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 3:46 PM CDT, 1 hour 39 minutes earlier.
Area forecast discussion, Aug 12, 3:46 PM CDT, 1 hour 39 minutes before
Area Forecast Discussion National Weather Service Jackson MS 346 PM CDT Sun Aug 12 2018 .DISCUSSION... Tonight and tomorrow: A good coverage of showers and storms are being seen on area radars this afternoon, both across the northern and southwest parts of the forecast area. Not as much convection is occurring across the central portions but expected more to develop across these locations through the remainder of the afternoon. Given good lapse rates, ample moisture and plenty of instability, these storms could become strong with gusty winds being the main concern along with lightning and heavy downpours. Storms will diminish through the evening hours, leading to another mild night with overnight low temperatures reaching the lower 70s. Monday will be similar to today as the region remains between the trough in the east and the upper low across north central Texas. As daytime heating occurs, additional showers and storms will develop. The best chances for rain look to be more in the north with the activity tomorrow but there is potential across the forecast area. Highs will once again reach into the lower 90s. /28/ Monday night through next weekend (Saturday): Expect warm, more humid & lessening rain chances in the early-mid week before anomalous period of unsettled & potentially organized convection possible late week & into next weekend. At the surface & aloft, expect ridging & drier air to build in, with PWs falling around an inch & a half to an inch & three quarters. In addition, with strong ridging & subsidence building in, we should be able to limit overall scope of convection. These will become more diurnal & focused in the northeast on Tuesday as the trough & stationary boundary lifts to the north into the mid- Mississippi Valley. In addition, moisture should lift northward along the coast & into the I-59 corridor which will help isolated- scattered coverage across the southeast on Wednesday. Right now it seems most shear is relaxing & building east, but couldn't rule out a couple stronger cells east of I-55 on Tuesday. As the ridge axis builds in Tuesday & gradually flattens on Wednesday, this will lead to better eventual southerly return flow of better moisture by mid-week. Due to us drying out early-mid week, lows should be able to potentially fall into the upper 60s but for sure overall into the low 70s areawide. Due to drier low-mid level air, we should be able to mix out dewpoints in the afternoon into the upper 60s at times, helping limit heat issues. However, with increasing low level thermal heat, we should still be able to get into the mid-90s, even with some isolated convection around. In addition, with increasing heat & humidity, heat stress will gradually rise early-mid week (i.e. Tuesday-Thursday). There could be some potential for some issues around, but will hold off mentioning because it's very marginal & near the hottest portion of the year & better rain & storm chances moving in late week on Thursday. Regardless, couldn't rule out some mention of it being introduced in a later package. As the trough/shortwave phases over the southern Plains & ejects northeast into the Ohio Valley & Great Lakes, we should be able to get better moisture return & PWs closer to 2+ inches. This will help drive an anomalous trough & cold front move down into the Mississippi Valley. Expect northwest flow to build back in, with scattered-numerous rain & storms possible by late week & through the weekend, especially across the Highway 82 & Highway 45 corridors. Due to stronger low-mid level northwest flow (i.e. 0-2 & 0-3km flow around 10-20kts), some stronger more organized convection is possible into the weekend. With global ensemble consensus in good agreement on the synoptic pattern & CIPS analogs showing probabilities of some severe storms, definitely can't rule out some strong-severe storms into next weekend, especially more so Friday & into next weekend. /DC/ && .AVIATION... 18Z TAF discussion: VFR flight categories are prevailing at all TAF sites this afternoon and should mostly continue that way through the next 24 hours. Scattered showers and thunderstorms are beginning to develop across the region this afternoon and coverage should increase through the remainder of the afternoon into the evening hours. Flight categories could briefly be reduced to MVFR/IFR status if convection is observed within a site's respected aerodrome. Gusty winds, heavy downpours, and frequent lightning strikes will all be possible with storms today. These storms should dissipate through the evening. /28/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 72 92 71 94 / 28 25 13 15 Meridian 72 92 72 94 / 30 35 16 24 Vicksburg 72 92 71 94 / 28 22 10 12 Hattiesburg 73 91 72 94 / 29 28 16 31 Natchez 71 93 71 93 / 28 22 9 13 Greenville 72 92 71 91 / 31 28 13 15 Greenwood 72 92 71 92 / 31 35 14 16 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && 28/DC
Hazardous weather outlook, Aug 12, 2:29 PM CDT, 2 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 229 PM CDT Sun Aug 12 2018 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 131930- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar- Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes- Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston- Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper- Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah- Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln- Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest- 229 PM CDT Sun Aug 12 2018 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, and south central Mississippi. .DAY ONE...Tonight and Monday The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday night through Saturday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Saturday. 28 && ...HAZARD LEGEND... No short term hazards expected. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Tropical page... https://www.weather.gov/jan/srh/tropical?office=jan National Hurricane Center Home Page... https://www.nhc.noaa.gov/ Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss
In the hours before
Local storm report, Aug 12, 4:40 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
440 PM CDT SUN AUG 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0402 PM HAIL 4 ENE COLUMBUS 33.52N 88.34W
08/12/2018 E0.50 INCH LOWNDES MS BROADCAST MEDIA
DIME SIZE HAIL REPORTED ALONG TABERNACLE
ROAD.
&&
TWSpecial weather statement, Aug 12, 4:47 PM CDT, 38 minutes before
Special Weather Statement National Weather Service Jackson MS 447 PM CDT SUN AUG 12 2018 MSZ057-122230- Jasper MS- 447 PM CDT SUN AUG 12 2018 ...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL JASPER COUNTY UNTIL 530 PM CDT... At 447 PM CDT, Meteorologists were tracking a strong thunderstorm over Turnerville, or 9 miles north of Stringer, moving east at 15 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Turnerville around 455 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... High winds can bring down trees and large limbs resulting in serious injury or property damage. Exercise extreme caution when outdoors during such strong winds...and be especially aware of older trees. && LAT...LON 3194 8931 3205 8932 3209 8909 3190 8908 TIME...MOT...LOC 2147Z 265DEG 13KT 3201 8924 22
Local storm report, Aug 12, 4:52 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
452 PM CDT SUN AUG 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0356 PM TSTM WND DMG 5 ENE COLUMBUS 33.52N 88.33W
08/12/2018 LOWNDES MS LAW ENFORCEMENT
TREE DOWN IN THE 800 BLOCK OF TABERNACLE RD.
&&
TWSpecial weather statement, Aug 12, 5:03 PM CDT, 22 minutes before
Special Weather Statement National Weather Service Jackson MS 503 PM CDT SUN AUG 12 2018 MSZ045-051-122300- Newton MS-Neshoba MS- 503 PM CDT SUN AUG 12 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN NEWTON AND SOUTHERN NESHOBA COUNTIES UNTIL 600 PM CDT... At 503 PM CDT, Meteorologists were tracking a strong thunderstorm over Dixon, or 9 miles southwest of Philadelphia, moving east at 20 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Neshoba around 520 PM CDT. Bethsaida around 535 PM CDT. House around 545 PM CDT. Herbert Springs around 600 PM CDT. Other locations impacted by this storm include Tucker. PRECAUTIONARY/PREPAREDNESS ACTIONS... High winds can bring down trees and large limbs resulting in serious injury or property damage. Exercise extreme caution when outdoors during such strong winds...and be especially aware of older trees. && LAT...LON 3263 8928 3272 8928 3271 8892 3251 8892 TIME...MOT...LOC 2203Z 286DEG 16KT 3268 8922 22
Local storm report, Aug 12, 5:20 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
520 PM CDT SUN AUG 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0519 PM FLASH FLOOD 4 NW FLOWOOD 32.37N 90.14W
08/12/2018 HINDS MS TRAINED SPOTTER
MULTIPLE INCHES OF WATER FLOODING THE
INTERSECTION OF OLD CANTON RD AND RIDGEWOOD
RD. PICTURE RECEIVED VIA SOCIAL MEDIA.
&&
TWSpecial weather statement, Aug 12, 5:25 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Jackson MS 525 PM CDT SUN AUG 12 2018 MSZ051-122315- Newton MS- 525 PM CDT SUN AUG 12 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN NEWTON COUNTY UNTIL 615 PM CDT... At 525 PM CDT, Meteorologists were tracking a strong thunderstorm near Prospect, moving north at 10 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Prospect around 540 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... High winds can bring down trees and large limbs resulting in serious injury or property damage. Exercise extreme caution when outdoors during such strong winds...and be especially aware of older trees. && LAT...LON 3245 8917 3245 8930 3257 8931 3257 8915 TIME...MOT...LOC 2225Z 192DEG 8KT 3251 8923 22
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 1:41 PM CDT | Special Weather Statement | JAN | Sunflower | 34 min |
| Aug 12, 2:30 PM CDT | Special Weather Statement | JAN | Attala | 30 min |
| Aug 12, 2:39 PM CDT | Special Weather Statement | JAN | Oktibbeha | 51 min |
| Aug 12, 2:44 PM CDT | Special Weather Statement | JAN | Covington | 46 min |
| Aug 12, 3:18 PM CDT | Special Weather Statement | JAN | Leflore | 57 min |
| Aug 12, 3:31 PM CDT | Severe Thunderstorm Warning | JAN | Hinds, Rankin | 44 min |
| Aug 12, 3:33 PM CDT | Special Weather Statement | JAN | Noxubee | 57 min |
| Aug 12, 3:37 PM CDT | Special Weather Statement | JAN | Lowndes, Oktibbeha | 53 min |
| Aug 12, 3:40 PM CDT | Special Weather Statement | JAN | Bolivar | 65 min |
| Aug 12, 4:03 PM CDT | Flash Flood Warning | JAN | Hinds, Rankin | 117 min |
| Aug 12, 4:03 PM CDT | Severe Thunderstorm Warning | JAN | Lowndes | 30 min |
| Aug 12, 4:09 PM CDT | Flash Flood Warning | JAN | Clay, Oktibbeha, Webster | 2 hr |
| Aug 12, 4:10 PM CDT | Special Weather Statement | JAN | Noxubee | 65 min |
| Aug 12, 4:34 PM CDT | Special Weather Statement | JAN | Lowndes | 26 min |
| Aug 12, 4:47 PM CDT | Special Weather Statement | JAN | Jasper | 43 min |
| Aug 12, 5:03 PM CDT | Special Weather Statement | JAN | Neshoba | 57 min |
| Aug 12, 5:06 PM CDT | Severe Thunderstorm Warning | JAN | Neshoba, Newton | 54 min |
| Aug 12, 5:25 PM CDT | Special Weather Statement | JAN | Newton | 50 min |
| Aug 12, 5:27 PM CDT | Special Weather Statement | JAN | Kemper | 48 min |
| Aug 12, 5:54 PM CDT | Areal Flood Warning | JAN | Hinds | 66 min |
| Aug 12, 6:05 PM CDT | Severe Thunderstorm Warning | JAN | Claiborne, Copiah, Jefferson, Lincoln, Warren | 55 min |
Nearby
Flash Flood Warnings in Mississippi, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.